Nebraska, 2004

Hail and Damaging Winds in Nebraska, August 8, 2004

August 8, 2004 · NWS LBF · 4 events in 4 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$15,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 7, 1:28 PM CST, 10 hours 42 minutes earlier.

Area forecast discussion, Aug 7, 1:28 PM CST, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 PM CDT SAT AUG 7 2004

...FORECAST CHALLENGE IS PRECIP CHANCES FIRST AND SECOND
PERIODS...THEN TEMPERATURES IN THE EXTENDED...

.DISCUSSION...

NEAR PERIODS...(TONIGHT THROUGH TUESDAY)...ROBUST UPR LVL LOW
CONTINUES TO TRAVERSE THE NRN ROCKIES ALONG THE MT/CANADIAN BORDER
ATTM. SEVERAL WEAK EMBEDDED WAVES NOTED PER WV IMAGERY AT 18Z THIS
AFTERNOON OVR ERN MT IN ADVANCE OF THE UPPR LVL LOW. SHIFTING GEARS
TO TONIGHT...SHORTWAVE ARRIVAL ALONG WITH THE ARRIVAL OF THE COLD
FRONT FAVOR A LINEAR STRUCTURE TO CONVECTION LATER TONIGHT. THE LATE
ARRIVAL OF THE FRONT FROM LBF TO ONL SHOULD CURTAIL SEVERE CHANCES IN
THESE AREAS...WITH BETTER SEVERE POTENTIAL NOTED OVR THE NWRN ZONES
(EARLIER FRONTAL TIMING AND STRONGER SFC HEATING...DUE TO ABSENCE OF
STRATUS EARLIER THIS MORNING). SFC TO H4 SHEAR DECENT AFTER 00Z WITH
40 KTS NOTED OVER THE NRN ZONES. SOME TSRAS SHOULD MAKE GOOD HAILERS
TONIGHT...BUT TORNADO THREAT APPEARS LIMITED. BOTH THE ETA AND GFS
SOLNS CONTINUE TO INDICATE THE STRONGEST SHORTWAVE ENERGY LIFTING
ACROSS THE DAKOTAS OVERNIGHT...WITH THE TAIL END OF THIS ENERGY
DRIFTING ACROSS MY NRN ZONES OVERNIGHT. AM PLANNING ON UPPING POPS
ACROSS THE NRN ZONES OVERNIGHT AND RETAINING SLIGHT CHANCE POPS IN
THE SOUTH. WITH THE LATE ARRIVAL OF THE FRONT AND FORCING MUCH WEAKER
SOUTH...ONLY SLIGHT CHANCES POPS ON TRACK. HAVE EXTENDED POPS INTO
THE AM HOURS SUNDAY IN THE NORTHEAST (IN THE VICINITY OF THE FRONT).
THIS MAY NEED TO BE DRUG FURTHER WEST AND SOUTH DEPENDING ON THE
SPEED OF THE FRONT. IF THIS FEATURE SLOWS...COULD SEE SOME PRECIP
ACROSS THE NE AND ERN ZONES EXTENDING INTO THE EARLY AFTERNOON HRS.
FOR NOW...WILL LET THE EVENING CREW TWEAK AS NEEDED. DRY FCST LATE
SUNDAY INTO MONDAY BEFORE THE NEXT MAJOR SW TROF/COLDFROPA ARRIVES ON
MONDAY NIGHT. COOL AIR BACKS INTO THE FA ON TUESDAY WITH ABUNDANT
LOW LEVEL CLOUDINESS. SCALED TEMPS BACK TO NEAR 70 AND THIS MAY EVEN
BE TOO WARM.

EXTENDED PERIODS...(WEDNESDAY THROUGH SATURDAY)...STRONG H5 PATTERN
AMPLIFICATION CONTINUES INTO WEDNESDAY...THURSDAY...AND FRIDAY AS
THE HUDSON BAY LOW DIGS INTO THE NRN GREAT LAKES. TEMPERATURES WILL
BE WELL BELOW NORMAL (UP TO 15 DEGREES FOR HIGHS) FOR WEDNESDAY AND
THURSDAY...WITH SOME UPWARD MODIFICATION LATE IN THE WEEK AS THE
TROF IN THE EAST BEGINS TO BREAK DOWN AND A RIDGE BUILDS INTO THE
WEST. HAVE FOLLOWED THE GFS PATTERN FAIRLY CLOSELY AS IT WAS
ALIGNED FAIRLY WELL WITH THE MEAN ENSEMBLES THIS MORNING. FORECAST
IS EXPECTED TO REMAIN DRY AS FLOW WILL BE NORTHERLY ALOFT AND AT THE
SURFACE. MOISTURE RETURNS TO THE HIGH PLAINS ON SATURDAY. WITH
PATTERN STILL NNWRLY...FRONT RANGE CONVECTION SHOULD REMAIN WEST OF
THE FORECAST AREA.

THANKS TO GID FOR THE COORDINATION CALL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CLB
Hazardous weather outlook, Aug 7, 2:15 PM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT SAT AUG 7 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-081030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH
PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...SPRINGV
IEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
315 PM CDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
NORTHERN PORTIONS OF THE OUTLOOK AREA...GENERALLY NORTH OF HIGHWAY
2...FROM ELLSWORTH...IN SHERIDAN COUNTY TO THEDFORD...IN THOMAS
COUNTY TO ONEILL IN HOLT COUNTY.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHWEST
PORTIONS OF THE OUTLOOK AREA...IN THE NORTHEAST NEBRASKA PANHANDLE
AND SPREAD EAST THROUGH THE NIGHT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

POWER

The radar

The North Platte radar (KLNX), 83 km away, was scanning. The volume nearest the first event began at 06:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Brown

When
August 8, 12:10 AM CST
Where
Brown County, Ainsworth Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.567, -99.983

Thunderstorm Wind, Cherry

When
August 8, 1:30 AM CST
Where
Cherry County, 13 mi N of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.467, -100.617

Thunderstorm Wind, Holt

When
August 8, 1:50 AM CST
Where
Holt County, 15 mi SSW of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.333, -99.083

The strong winds broke off several large tree limbs.

Hail, Wheeler

When
August 8, 2:55 AM CST
Where
Wheeler County, 11 mi SSE of Bartlett
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
41.733, -98.467

Strong winds accompanied the large hail to break windows in homes and vehicles, damage roofs and bodies of vehicles, and destroy corn crops.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413015, 5413016, 5413017, 5413018.